Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, August 18, 2014

August 18, 2014 · NWS TSA · 12 events in 6 counties and zones

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 18th. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 18th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 11:42 AM CST, 43 minutes earlier.

Area forecast discussion, Aug 18, 11:42 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT MON AUG 18 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS THE CWA INTO THE EVENING HOURS. WILL KEEP MENTION
OUT OF MOST TAF SITES FOR NOW DUE TO LIMITED COVERAGE. FROM
CURRENT RADAR TRENDS...MLC LOOKS TO HAVE A GREATER CHANCE AND WILL
ADD VCTS FOR THIS AFTERNOON. OTHERWISE...FEW TO BROKEN HIGH LEVEL
CLOUDS SHOULD REMAIN COMMON OVERNIGHT AND TUESDAY WITH
SOUTHWESTERLY WINDS. VFR CONDITIONS SHOULD PERSIST THROUGH THE
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1016 AM CDT MON AUG 18 2014/

..UPDATE...

DISCUSSION...
A FRONTAL BOUNDARY WAS POSITIONED NEAR THE OKLAHOMA KANSAS BORDER
THIS MORNING WITH PARTLY TO MOSTLY CLOUDY SKIES OVER NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS
HAD DEVELOPED NEAR THE FRONT...MOVING SOUTH ACROSS FAR SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA. OVER SOUTHEAST OKLAHOMA INTO WEST
CENTRAL ARKANSAS...MOSTLY CLEAR SKIES WERE COMMON.

ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS THE CWA TODAY...WITH ADDITIONAL CHANCES POSSIBLE
NEAR THE FRONT OVER NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS
TONIGHT. MODEL SOUNDINGS INDICATE THAT THE CLOUD COVER THIS
AFTERNOON SHOULD TRY TO SCATTER OUT...INCREASING DAYTIME HEATING.
THESE CONDITIONS COULD ALLOW FOR A LIMITED POTENTIAL FOR A
THUNDERSTORM TO BECOME STRONG TO SEVERE...WITH STRONG WINDS BEING
THE MAIN HAZARD. THUS...WILL KEEP THE SLIGHT CHANCE POP GOING FOR
TODAY AND ADD MINOR TWEAKS TO SKY AND TEMP GRIDS FOR THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  98  76  98 /  20  10  10  10
FSM   73  97  74  98 /  10  10   0  10
MLC   74  95  74  96 /  10  10   0   0
BVO   71  99  71  99 /  20  20  10  10
FYV   72  93  71  92 /  30  30  10  10
BYV   73  93  74  94 /  30  30  10  10
MKO   72  96  73  96 /  10  10   0   0
MIO   72  96  73  97 /  30  30  10  10
F10   72  96  75  96 /  10  10   0   0
HHW   72  97  73  97 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, Aug 18, 12:13 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-190615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT MON AUG 18 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER PARTS OF
EASTERN OKLAHOMA THIS AFTERNOON. THIS ACTIVITY WILL REMAIN
POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE REGION. DAYTIME
HEATING HAS HELPED TO CREATE AN UNSTABLE ATMOSPHERE. THIS WILL
ALLOW FOR THE POTENTIAL FOR ANY THUNDERSTORM DEVELOPMENT TO BECOME
STRONG TO SEVERE WITH STRONG WINDS BEING THE MAIN HAZARD.

DAYTIME HEATING HAS ALSO CREATED HEAT INDICES OF AROUND 100
DEGREES FOR PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS
THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE INTO TUESDAY BEFORE A
WEAK FRONTAL BOUNDARY NEAR THE REGION FINALLY LIFTS NORTHEAST. IN
THE WAKE OF THE EXITING BOUNDARY...A RIDGE OF HIGH PRESSURE IS
FORECAST TO SET UP OVER THE SOUTHERN PLAINS...CONTINUING HOT
TEMPERATURES FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 18, 10:32 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT MON AUG 18 2014

OKZ057-062-181700-
CRAIG OK-MAYES OK-
1132 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN CRAIG AND NORTHEASTERN MAYES

AT 1132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WHITE OAK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE OAK...
SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY...SPAVINAW STATE PARK
AND CHEROKEE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3640 9500 3638 9500 3630 9527 3665 9534
      3670 9515
TIME...MOT...LOC 1632Z 340DEG 18KT 3660 9522
Special weather statement, Aug 18, 11:47 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON AUG 18 2014

OKZ063-068-181830-
CHEROKEE OK-DELAWARE OK-
1247 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE

AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LEACH...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...LEACH AND SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3605 9480 3602 9480 3594 9506 3616 9509
      3616 9501 3623 9501 3627 9491
TIME...MOT...LOC 1747Z 339DEG 16KT 3617 9500
Special weather statement, Aug 18, 12:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

OKZ068-069-181845-
ADAIR OK-CHEROKEE OK-
113 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAHLEQUAH...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3590 9465 3577 9493 3601 9502 3609 9486
TIME...MOT...LOC 1813Z 329DEG 24KT 3601 9492

The radar

The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 18, 12:25 PM CST
Where
Cherokee County, 3 mi SW of Eldon
Measured
70 kt (81 mph) estimated gust
Reported by
Post Office
Coordinates
35.899, -94.868

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Adair

When
August 18, 12:45 PM CST
Where
Adair County, 5 mi W of Stilwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.820, -94.719

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sequoyah

When
August 18, 1:50 PM CST
Where
Sequoyah County, 0.7 mi NNE of Moffett
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.390, -94.447

Strong thunderstorm wind blew down large tree limbs and damaged the roofs of several homes.

Thunderstorm Wind, Le Flore

When
August 18, 2:05 PM CST
Where
Le Flore County, 5 mi N of Pocola
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.302, -94.480

Strong thunderstorm wind blew down numerous large tree limbs and power lines.

Thunderstorm Wind, Le Flore

When
August 18, 2:05 PM CST
Where
Le Flore County, 2.23 mi SSW of Bashe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.289, -94.442

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Le Flore

When
August 18, 2:15 PM CST
Where
Le Flore County, 0.9 mi NE of Spiro
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.240, -94.620

Strong thunderstorm wind blew down large trees and damaged homes.

Thunderstorm Wind, Le Flore

When
August 18, 2:18 PM CST
Where
Le Flore County, 0.89 mi NE of Spiro
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.240, -94.620

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Haskell

When
August 18, 2:20 PM CST
Where
Haskell County, 0.46 mi N of Keota
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.257, -94.921

Strong thunderstorm wind snapped large tree limbs and damaged the roofs of homes.

Thunderstorm Wind, Le Flore

When
August 18, 2:45 PM CST
Where
Le Flore County, 1 mi S of Poteau
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.035, -94.620

Strong thunderstorm wind blew down a couple trees and snapped numerous large tree limbs. A swing set and play house were also blown over.

Thunderstorm Wind, Le Flore

When
August 18, 2:55 PM CST
Where
Le Flore County, 2.07 mi ENE of Wister
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.984, -94.688

The Oklahoma Mesonet station near Wister measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Le Flore

When
August 18, 3:00 PM CST
Where
Le Flore County, Wister
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.970, -94.720

Strong thunderstorm wind blew down trees and power lines.

Hail, Pawnee

When
August 18, 4:50 PM CST
Where
Pawnee County, Terlton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.180, -96.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538756, 538758, 538759, 538760, 538762, 538764, 538765, 538767, 538768, 538769, 538770, 538772.